Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 150, NWS Nashville, TN

July 30, 20185 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 30, 2018, 6:53 PM CDT for 5 counties in Tennessee. It was in force for 15 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2018, 6:53 PM CDT (23:53 UTC)
Expired
Jul 30, 2018, 7:08 PM CDT
In force
15 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Smith County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 66 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:55 PM CDTTSTM WND DMG6 Sw Lafayette, TNTREES DOWN ON BEACH HILL. TIME ESTIMATED VIA RADAR.
Jul 30, 6:55 PM CDTTSTM WND DMG6 Sw Lafayette, TNTREES DOWN ON BEECH HILL. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS54 KOHX 302353
SVROHX
TNC027-087-111-159-169-310045-
/O.NEW.KOHX.SV.W.0150.180730T2353Z-180731T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
653 PM CDT MON JUL 30 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  North central Smith County in Middle Tennessee...
  Northwestern Jackson County in Middle Tennessee...
  Northwestern Clay County in Middle Tennessee...
  Macon County in Middle Tennessee...
  East central Trousdale County in Middle Tennessee...

* Until 745 PM CDT.

* At 653 PM CDT, a severe thunderstorm was located near Lafayette,
  moving east at 15 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Lafayette, Red Boiling Springs and Pleasant Shade. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3662 8589 3662 8577 3641 8569 3636 8611
      3653 8618 3663 8591
TIME...MOT...LOC 2353Z 253DEG 14KT 3647 8606 

HAIL...1.00IN
WIND...70MPH
 
$$

Rose
1 follow-up statement
568 
WWUS54 KOHX 310008
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
708 PM CDT MON JUL 30 2018

TNC027-087-111-159-169-310018-
/O.CAN.KOHX.SV.W.0150.000000T0000Z-180731T0045Z/
Smith TN-Jackson TN-Clay TN-Macon TN-Trousdale TN-
708 PM CDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SMITH...
NORTHWESTERN JACKSON...NORTHWESTERN CLAY...MACON AND EAST CENTRAL
TROUSDALE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3662 8589 3662 8577 3641 8569 3636 8611
      3653 8618 3663 8591
TIME...MOT...LOC 0005Z 253DEG 14KT 3649 8599 

$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:54 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 30, 5:54 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
554 PM CDT Mon Jul 30 2018

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Scattered showers and thunderstorms had developed over Middle
Tennessee this afternoon. Temperatures were in the 80s to lower
90s with typical summer time humidity. You can expect scattered
showers and thunderstorms to continue into the evening with warm
and humid conditions. A couple of strong thunderstorms with gusty
winds cannot be ruled out, but nothing unusual for summer evening
thunderstorms.

At 19Z, a weak surface low pressure system was located between
Nashville and Jackson, Tn. An upper level trough was located over
the Upper Midwest, moving southeastward. The surface low will
deepen slightly across Middle Tennessee overnight, while a couple
of disturbances rotate around the base of the upper level low.
These features will keep the chance for showers and thunderstorms
going through the night. The greatest coverage will be west of
I-65 in the evening, then moving east of I-65 and across the
Plateau by daybreak. The threat for severe wx and flooding will
be low overnight. Average rainfall amounts will be lower than
previous forecasts, with less than one quarter inch. This means
some folks may get downpours of more than one half inch, while
some other folks miss out on the rain. Lows are expected to dip
into the upper 60s to around 70.

On Tuesday, the surface low will lift northeastward, but a
nearly stationary surface boundary will linger across the Mid
State. The upper level low will stall over the Ms Valley. This
setup will focus the greatest chances for showers and
thunderstorms over the eastern half of our area Tuesday through
Tuesday night. The Plateau could have 1 inch of rainfall with
locally heavier amounts. Highs on Tuesday will be limited to the
70s to around 80 on the Plateau, but there will be enough breaks
in the cloud cover farther west for highs to reach the mid 80s. A
couple of strong thunderstorms could occur across the Mid State
Tuesday afternoon and evening, but that will depend greatly on
breaks in the cloud cover, heating, and resultant destabilization.
If any strong storms develop, localized gusty winds will be the
main concern.

Looking ahead, Mid Tn will keep a typical early August air mass
in place through the rest of the week. The lingering upper trough
along the Ms Valley will help produce scattered thunderstorms
each day. The greatest coverage of showers and thunderstorms will
be east of I-65, and especially over the Plateau near a
persistent axis of deep moisture. Lows in the upper 60s and highs
in the mid to upper 80s will be common.

The upper trough will finally fill in by the weekend. This will
allow temps to creep upward a few degrees, with highs in the
upper 80s to lower 90s. Muggy conditions will mean at least small
chances for thunderstorms each afternoon and evening through the
weekend.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Scattered convection continues to track across
Middle Tennessee as we head into the evening, and it is possible
the terminals at BNA & MQY will be affected through maybe 01Z.
Afterwards, look for another line of cells to affect the mid
state overnight, although the HRRR suggests this activity will
dissipate before reaching the Cumberland Plateau. Expect low
ceilings & some fog toward morning as a surface low moves across
the region. Conditions will likely improve by late morning.
However, another round of storms is possible during the afternoon
on Tuesday.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........08
Hazardous weather outlook, Jul 30, 11:41 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1141 AM CDT Mon Jul 30 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-311645-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1141 AM CDT Mon Jul 30 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

13

In the hours before

Special weather statement, Jul 30, 4:25 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
425 PM CDT MON JUL 30 2018

TNZ007-008-026-027-302200-
Robertson TN-Davidson TN-Cheatham TN-Sumner TN-
425 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIDSON...WESTERN
SUMNER...NORTHEASTERN CHEATHAM AND ROBERTSON COUNTIES UNTIL 500 PM
CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland City, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin, Springfield, Ashland City, Hendersonville, Goodlettsville,
White House, Millersville, Greenbrier, Coopertown, Ridgetop, Cross
Plains, Joelton, Pleasant View, Orlinda, Adams, Cedar Hill, Whites
Creek and Beaman Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3661 8661 3630 8651 3630 8654 3632 8654
      3632 8655 3631 8656 3629 8656 3623 8703
      3660 8712
TIME...MOT...LOC 2125Z 266DEG 26KT 3636 8706

MacDonald
Special weather statement, Jul 30, 5:10 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
510 PM CDT MON JUL 30 2018

TNZ007-008-302245-
Robertson TN-Sumner TN-
510 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMNER AND SOUTHEASTERN
ROBERTSON COUNTIES UNTIL 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
White House, or 10 miles southeast of Springfield, moving east at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin, Hendersonville, Goodlettsville, White House, Millersville,
Ridgetop, Cross Plains, Portland and Cottontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3635 8640 3632 8669 3632 8670 3633 8670
      3635 8672 3638 8673 3640 8675 3640 8676
      3639 8677 3640 8677 3652 8679 3659 8651
TIME...MOT...LOC 2209Z 264DEG 18KT 3644 8671

MacDonald
Special weather statement, Jul 30, 6:30 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
630 PM CDT MON JUL 30 2018

TNZ008>010-029>031-310015-
Trousdale TN-Sumner TN-Clay TN-Jackson TN-Macon TN-Smith TN-
630 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHWESTERN
JACKSON...EAST CENTRAL SUMNER...NORTHWESTERN CLAY...MACON AND
TROUSDALE COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartsville, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lafayette, Hartsville, Westmoreland, Red Boiling Springs, Bugtussle,
Dixon Springs and Boles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3662 8562 3650 8562 3631 8615 3633 8617
      3632 8619 3634 8622 3653 8633 3663 8604
TIME...MOT...LOC 2330Z 247DEG 35KT 3645 8617

MacDonald

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:25 PM CDTSpecial Weather StatementOHXRobertson35 min
Jul 30, 5:10 PM CDTSpecial Weather StatementOHXSumner35 min
Jul 30, 6:30 PM CDTSpecial Weather StatementOHXMacon, Trousdale45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.